Hail, Burnett
- When
- May 15, 3:13 PM CST to 3:15 PM CST
- Where
- Burnett County, 2 mi NE of Trade River
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.670, -92.650
An area of low pressure in western Minnesota brought severe storms to the Northland the afternoon and evening of the 15th. Most of the damage was to trees across the region that led to downed power lines and minor damage to structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure in western Minnesota brought severe storms to the Northland the afternoon and evening of the 15th. Most of the damage was to trees across the region that led to downed power lines and minor damage to structures. A measured wind gust of 79 mph was reported by a sensor located above the tree tops near Clam Lake during one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 15, 2:17 PM CST, 56 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Duluth MN
317 PM CDT Thu May 15 2025
.KEY MESSAGES...
- A line of severe thunderstorms is expected to move northeast
across northwest Wisconsin and northeast Minnesota this
afternoon and evening. Damaging winds, large hail, and
isolated tornadoes are the threats.
- Rain begins today with a brief break behind today's storms,
with widespread lighter rain returning tonight through
Saturday morning. Up to an inch and a half of rain possible.
- Cooler weather for the weekend with Saturday night and Sunday
night lows lows near freezing for portions of the region with
frost expected. Even a little snow will mix in for the
Arrowhead Saturday night into morning.
&&
.DISCUSSION...
Issued at 317 PM CDT Thu May 15 2025
Rest of Today - This Evening:
Deep low pressure centered over southeastern North Dakota will
largely spin in place through this evening as an occluded front
lifts northeast through the Northland. Along and north of this
front, a narrow warm sector has developed in central Minnesota
down to the Twin Cities metro area, with MLCAPE of 1000-2000
J/kg and effective bulk shear of 35 to 45 kt. The 18Z MPX
sounding depicts a favorable hodograph for development of low-
level rotation, with 0-1km SRH of 211 m^2/s^2 and 0-3km SRH of
306 m^2/s^2. Scattered pre-frontal discreet storms have
developed north of the front in central MN where this
environment will be favorable for locally damaging wind gusts,
large hail (up to 1.5 inches), and a tornado or two through the
afternoon.
Eventually as the front moves northward, hi-res model guidance
favors storms in the Twin Cities metro area growing upscale into
a line of storms (QLCS) and tracking northeast through the
Northland, first in central and east-central MN by late
afternoon and then through north-central MN, northwest WI, and
the Arrowhead this evening. As the afternoon progresses, the
MLCAPE should build to 1800-2800 J/kg from the Brainerd Lakes to
northwest WI by late afternoon/early evening while shear remains
strong, as well as 0-1km and 0-3km SRH continuing to remain
favorable for low-level rotation and potential for a couple
tornadoes with any mesovorties that develop in the lines of
storms that move through. Damaging wind gusts of 60-70 mph
become increasingly likely with the line of storms later this
afternoon into evening in this strongly sheared and buoyant
environment, particularly in bowing segments of the storms.
Large hail up to half-dollar size is also possible, particularly
in northwest WI through early evening before better lapse rates
aloft diminish. The steeper lapse rates in central/northeast MN
tend to remain ahead of the line of storms, so while large hail
(quarters) are still possible there, the threat is lesser than
in NW WI.
By mid-late evening, instability should begin to wane as storms
move into the Iron Range, northern MN, and the Arrowhead, so the
severe threat should gradually drop off towards the 8-10pm
timeframe as storms move into those locations. Therefore, expect
the tornado potential to drop off by the time storms reach the
Iron Range, with the severe wind and hail threats dropping off
as storms near the International Border.
Tonight - Friday night:
Expect a lull in precipitation behind the line of storms later
this evening and tonight before more widespread, lighter
rainfall overspreads the Northland as the low-pressure treks
east across northern MN and Lake Superior. Steeper low-level
lapse rates in central MN could even be sufficient enough to
produce limited instability and a few thunderstorms embedded in
the rain there. Rainfall totals for this afternoon through
Friday night range from around 0.4" to around 1.25", with the
highest amounts (0.75-1.25") extending from St. Cloud to the
Brainerd Lakes, into the Twin Ports and parts of the North
Shore up to Silver Bay.
This Weekend - Next Week:
Spottier light rain lingers on the back side of the departing
low pressure for Saturday into Saturday night, with the
potential (20-40%) for light snow to mix in over the Arrowhead
Saturday night as colder air works in, though no snow impacts
are expected.
Seasonally cool temperatures, with highs in the 50s to mid 60s
and lows largely in the 30s persist Saturday through early next
week as a prolonged period of easterly surface winds persist.
There are frost and freeze concerns for Sunday and Monday
mornings, possibly the Arrowhead Tuesday morning as temperatures
drop into the low to mid 30s.
Another rain system is possible Tuesday - Tuesday night, but the
track of the low could trend just south enough that the
Northland could miss out on more widespread rain chances. Rain
chances range from 30-60%, highest in the southern half of the
Northland. Beyond early next week, expect a gradual warm up
again as the week progresses.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu May 15 2025
Dense fog near DLH has retreated to Lake Superior and is no
longer impacting the terminal. Low pressure to our southwest
will push a line of storms through the region this afternoon and
evening, moving from southwest to northeast. This line will
start out near BRD around 20Z and exit around CKC around to
cross from southwest to northeast starting around 19Z near KBRD
and exiting around 03Z near KCKC. Strongest storms should be
across NW WI back into central Minnesota where hail and strong
to severe winds could accompany the strongest storms. Lightning
and gusty winds will accompany all storms. Winds will turn from
easterly to southerly this evening, and remain southerly into
Friday.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 317 PM CDT Thu May 15 2025
Dense Fog continues on Lake Superior into this evening, with a
Dense Fog Advisory in effect for the Outer Apostles and far
western Lake Superior.
A short period of gales is forecast along the north shore
through early this evening, with small craft advisories until
late evening as well before winds weaken on the Lake. Strong to
severe storms also move across western Lake Superior this
evening, with large hail and gusty winds up to 40-50 kt as the
main threats. Storms exit later this evening.
Winds remain easterly to southeasterly into Friday and then
gradually veer to northwesterly Friday night into Saturday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
145>148-150.
Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
150.
Gale Warning until 8 PM CDT this evening for LSZ140>144.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...RothsteinHazardous Weather Outlook National Weather Service Duluth MN 212 PM CDT Thu May 15 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dense fog across western Lake Superior has spread into the Twin Ports and will linger through the morning commute. T his afternoon and evening severe storms are expected. The highest risk is in northwest Wisconsin, but northeast Minnesota also is under a marginal to slight risk. Tornadoes, large hail, and damaging winds are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Frost advisories may be needed beginning Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today. LSZ121-140>148-150-161915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 212 PM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Foggy conditions continue to spread across western Lake Superior. A Marine Dense Fog Advisory is in effect. Gales will be possible across North Shore prior to the onset of thunderstorms this afternoon and evening. Some of these storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Enhanced northeasterly winds return Monday and may lead to hazardous conditions for small vessels. JJM More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
349 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 6 WSW Mcgrath 46.21N 93.39W
05/15/2025 E1.50 Inch Aitkin MN Public
Reported from Steels Nursery.
&&Preliminary Local Storm Report
National Weather Service Duluth MN
404 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail 1 SW Crosslake 46.67N 94.11W
05/15/2025 U0.50 Inch Crow Wing MN Public
MPING Report.
&&The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
An eight inch diameter tree branch was down across a lane of Wisconsin Highway 70.
Several trees were down onto a roadway.
Several trees were down on a road along with downed power lines.
Four trees were down at the reporter's location. One large poplar was uprooted, one was snapped at the base and one snapped midway up. The other was a medium maple tree. The neighbors had a medium white pine tree snapped four to six feet off the ground along with a birch tree snapped four to six feet up as well.
Numerous trees were down at the spotter's location along with the power being out.
A photo was received showing several trees snapped near the trunk or uprooted.
Multiple birch and aspen trees were damaged. The trees were approximately 18 inches in diameter with some uprooted while others were snapped.
Several six inch diameter branches were broken off trees.
A few trees were knocked down in the storm along with lawn furniture being tossed and damaged.
A six inch diameter tree was down on the eastbound lane of Highway 70.
A tree was down along with light outdoor furniture and tools tossed around. The wind also shredded a tarp garage.
A tree fell onto a cabin roof and twisted and broke an antenna.
Two balsam trees were downed by the storm.
Measured by an anemometer located 90 feet above the ground and above the tree tops.
Measured by an anemometer located 90 feet above the ground and above the tree tops.
A photo was received showing the top half of a large spruce tree that had been snapped off along with a large branch downed from another nearby tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256885, 1256886, 1256887, 1256888, 1256890, 1256889, 1256892, 1256891, 1256893, 1256894, 1256895, 1256896, 1256897, 1256898, 1256900, 1256901, 1256899.